Kansas, 2008

Tornadoes and Hail in Kansas, May 25, 2008

May 25, 2008 · NWS DDC · 33 events in 9 counties and zones

Yet another day of severe thunderstorms including hail and tornadoes occurred across the area. The strong upper level low that had helped produce severe weather for several days prior was moving slowly into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Yet another day of severe thunderstorms including hail and tornadoes occurred across the area. The strong upper level low that had helped produce severe weather for several days prior was moving slowly into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:51 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 25, 2:51 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT SUN MAY 25 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE SEVERE THUNDERSTORM CHANCES FOR
THIS AFTERNOON AND AGAIN ON MONDAY AFTERNOON.

CYCLOGENESIS OCCURS OVER EASTERN COLORADO THIS AFTERNOON ON THE
RIGHT REAR OF AN EXITING JET OVER THE NORTHERN PLAINS. A RETREATING
DRYLINE CONTINUES TO MOVE WEST WITH DEWPOINTS IN THE 60S WITH SOME
STRATUS DEVELOPING THIS MORNING. MID LEVEL WINDS FORECAST FROM THE
WEST SOUTHWEST AT 40 TO 45 KTS OVER THE TOP OF SOUTHERLY SURFACE
WINDS FOR SOME GOOD SPEED AND DIRECTIONAL SHEAR. DEWPOINTS ARE
FORECAST TO MIX OUT INTO THE 50S HOWEVER THINK WITH CURRENT GOOD
ADVECTION THAT MID 60S WILL STICK. THERE WILL STILL BE A GOOD
TEMPERATURE AND DEWPOINT SPREAD WITH 90 OVER 65 SO TORNADOS ARE NOT
THE MAIN THREAT, HOWEVER CANNOT RULE OUT A FEW IF THE DEWPOINTS
CLIMB TO NEAR 70 IN THE EAST. CURRENT FIRE WEATHER WATCH LOOK
MARGINAL IN THE FAR WEST AND WILL GO AHEAD AND CANCEL IT. DEWPOINTS
LOOK TO RISE AHEAD OF CYCLONE OVER EASTERN COLORADO. WILL CONTINUE
WITH 20 TO 30 POPS FOR SEVERE FOR THIS AFTERNOON AND INTO MIDNIGHT.
HIGHS TODAY AROUND 90 EAST TO MID 90S FAR SOUTHWEST LOOKS GOOD WITH
SOUTH WINDS INCREASING TO 15 TO 25 MPH AND BREEZY.

FOR TONIGHT LOOK FOR ANY THUNDERSTORMS TO END BY AROUND MIDNIGHT
WITH A COLD FRONT MOVING DOWN TOWARD HAYS WITH SOME POSSIBLE
STRATUS. LOWS IN THE MID TO UPPER 60 LOOK GOOD WITH SLIGHTLY COOLER
WEST.

ON MONDAY THE MODELS HAVE THE COLD FRONT STALLED OUT FROM WEST TO
EAST ACROSS DODGE CITY. THIS COULD BE A VERY TRICKY FORECAST AND THE
FRONT COULD BE MORE SOUTH WITH OUTFLOW FROM OVERNIGHT CONVECTION.
FOR NOW WILL GO WITH THE COOLEST TEMPS NORTH TO THE WARMEST AROUND
THE OKLAHOMA BORDER. WILL ALSO CARRY HIGH POPS IN THE NORTH FOR THE
LATE AFTERNOON INTO THE EVENING WITH POSSIBLE MCS. COULD ALSO HAVE
ANOTHER ROUND OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOS
DEPENDING ON WHERE THIS FRONTAL BOUNDARY IS BY LATE AFTERNOON AND IF
DEWPOINTS ARE NEAR 70. THE COLD FRONT THEN SHOULD BE THROUGH MOST OF
THE CWA BY 12Z TUESDAY.

DAYS 3-7...

THE BIGGEST CHALLENGES FOR THE EXTENDED PERIOD ARE TEMPERATURES WITH
THE INVASION OF QUITE COOL AIR TUESDAY...EXTENT OF LIGHT RAINFALL
TUESDAY...AND TIMING THE EROSION OF THE LOW CLOUDINESS
WEDNESDAY.

NUMERICAL GUIDANCE FOR THE EXTENDED PERIOD IS IN FAIRLY GOOD
AGREEMENT AT LEAST THROUGH DAY FIVE. THE ECMWF AND CANADIAN ARE MORE
PROGRESSIVE WITH THE UPPER LEVEL CYCLONE NEAR 130W AT 12Z SATURDAY
THAN THE GFS. GIVEN THE RECENT PERFORMANCE OF THE GFS IN THE
EXTENDED PERIOD...THE MORE PROGRESSIVE ECMWF/CANADIAN SOLUTIONS MOST
LIKELY WILL BETTER REPRESENT THE ATMOSPHERE NEXT WEEKEND.

THE SHARP HIGH AMPLITUDE UPPER LEVEL RIDGE OVER WESTERN CANADA
GRADUALLY WILL WEAKEN AND SHIFT EASTWARD INTO CENTRAL CANADA BY
TUESDAY...WHILE AN UPPER LEVEL TROUGH DEEPENS OVER EASTERN CANADA.
AS THE UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER EASTERN
MONTANA OPENS UP AND SHIFTS EASTWARD...COOL CANADIAN AIR WILL SPILL
SOUTHWARD INTO THE CENTRAL PART OF THE COUNTRY. A MCS IS LIKELY TO
DEVELOP IN THE REGION OF BEST ISENTROPIC LIFTING NORTH OF THE
FRONTAL BOUNDARY IN NORTHERN KANSAS AND SOUTHERN NEBRASKA MONDAY
NIGHT...AND RESIDUAL SHOWERS AND THUNDERSTORMS WILL PERSIST INTO
TUESDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN
CALIFORNIA OPENS UP AND MOVES OVER THE CENTRAL PLAINS. THE BEST
CHANCE FOR ELEVATED THUNDERSTORMS TUESDAY PROBABLY WILL BE OVER
NORTHERN KANSAS IN THE STRONGEST MID LEVEL BAROCLINICITY WITH
WIDESPREAD DRIZZLE/LIGHT RAIN ELSEWHERE. TEMPERATURES TUESDAY WILL
BE QUITE COOL AND MAY HOLD NEARLY STEADY IN THE 50S IN NORTHERN
KANSAS. MAXIMUM TEMPERATURES WERE LOWERED SLIGHTLY TUESDAY AND MAY
HAVE TO BE DROPPED EVEN MORE IN LATER SHIFTS.

CLOUD COVER WILL PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SOME
THINNING OF CLOUDINESS IS POSSIBLE IN FAR SOUTHWESTERN KANSAS DURING
THE AFTERNOON. UPPER LEVEL RIDGING OVER THE CENTRAL UNITED STATES
SHOULD KEEP THE WEATHER QUIET WEDNESDAY. LOW CLOUDINESS GRADUALLY
WILL ERODE DURING THE DAY WEDNESDAY BUT WILL PERSIST WELL INTO THE
AFTERNOON IN THE EASTERN COUNTIES. BY THURSDAY...SUFFICIENT
INSTABILITY SHOULD DEVELOP DURING THE AFTERNOON TO SUPPORT A FEW
THUNDERSTORMS ALONG THE OLD FRONTAL BOUNDARY NEAR THE COLORADO
BORDER. THE NEXT OPPORTUNITY FOR MORE WIDESPREAD THUNDERSTORMS
SHOULD BE FRIDAY...WHEN THE NEXT STRONG UPPER LEVEL TROUGH IS
EJECTED FROM THE EASTERN PACIFIC AND APPROACHES THE CENTRAL PLAINS.
A PACIFIC COLD FRONT WILL MOVE ACROSS WESTERN KANSAS DURING THE DAY
FRIDAY AND BECOME NEARLY STATIONARY NEAR THE OKLAHOMA BORDER BY
SATURDAY MORNING. CONSIDERABLY WARMER AIR WILL RETURN TO THE CENTRAL
PLAINS BY 1 JUNE AS LEE TROUGHING DEVELOPS AND DOWNSLOPE FLOW
BECOMES ESTABLISHED.

.AVIATION...

A NARROW BAND OF STRATUS WITH CEILINGS NEAR 005 JUST EAST OF THE
RETREATING DRYLINE FROM EAST OF LIBERAL TO NEAR HILL CITY WILL
PERSIST INTO THE EARLY MORNING HOURS BUT SHOULD BURN OFF INTO
SCATTERED CUMULUS CLOUDS WITH BASES 040-060 BY LATE MORNING. A LOW
PRESSURE TROUGH WILL EXTEND ACROSS NORTHERN KANSAS FROM NEAR CNK TO
A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHEASTERN COLORADO THIS
AFTERNOON WITH A DRYLINE EXTENDING FROM NEAR TRIBUNE SOUTHWARD INTO
THE TEXAS PANHANDLE. SCATTERED THUNDERSTORMS...SOME SEVERE...CAN BE
EXPECTED TO DEVELOP ALONG THE LOW PRESSURE TROUGH AND DRYLINE LATE
THIS AFTERNOON AND TO SPREAD EASTWARD TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  65  90  59 /  30  30  30  50
GCK  92  63  90  57 /  20  20  30  50
EHA  94  61  95  58 /  20  20  20  40
LBL  94  64  94  60 /  30  30  30  40
HYS  91  63  84  56 /  40  40  50  70
P28  92  70  92  68 /  30  30  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/01
Hazardous weather outlook, May 25, 3:18 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT SUN MAY 25 2008

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
418 AM CDT SUN MAY 25 2008 /318 AM MDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AS LOW PRESSURE DEEPENS IN EASTERN COLORADO...RICH GULF MOISTURE WILL
RETURN INTO SOUTHWEST KANSAS. AN UPPER AIR DISTURBANCE WILL HELP
TO IGNITE SOME THUNDERSTORMS ALONG A DRYLINE IN FAR WESTERN KANSAS
BY LATE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS MOVING FROM
WEST TO EAST INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN HAZARD WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS AN UPPER LEVEL SYSTEM APPROACHES ON MONDAY AFTERNOON A COLD
FRONT WILL DROP INTO NORTHERN KANSAS...THEN MOVE ACROSS SOUTHWEST
KANSAS BY MONDAY EVENING. MORE WIDESPREAD THUNDERSTORMS...SOME
POSSIBLY SEVERE...ARE FORECAST FROM THE AFTERNOON INTO THE NIGHT.

MORE THUNDERSTORMS ARE ANTICIPATED ON FRIDAY AS AN UPPER AIR
DISTURBANCE MOVES ACROSS THE HIGH PLAINS. SOME MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED INITIALLY IN THE SCOTT CITY
TO HAYS AREA BY LATE AFTERNOON...THEN MOST AREAS BY EVENING THROUGH
MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/01

The radar

The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

24 hail, 8 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rush

When
May 25, 6:55 AM CST
Where
Rush County, 2.14 mi SSW of Rush Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.440, -99.310

Hail, Barber

When
May 25, 8:30 AM CST
Where
Barber County, 4.46 mi W of Hazelton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.090, -98.480

Hail, Scott

When
May 25, 1:30 PM CST
Where
Scott County, 6.39 mi NW of Scott City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.540, -100.990

Hail, Scott

When
May 25, 1:30 PM CST
Where
Scott County, 4.26 mi NW of Scott City
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.520, -100.960

Hail, Scott

When
May 25, 1:35 PM CST
Where
Scott County, 4.54 mi WNW of Scott City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -100.980

Hail, Scott

When
May 25, 1:38 PM CST
Where
Scott County, 4.08 mi NNW of Scott City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -100.940

Hail, Scott

When
May 25, 1:40 PM CST
Where
Scott County, 4.54 mi WNW of Scott City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -100.980

Tornado, Lane

When
May 25, 1:57 PM CST to 2:05 PM CST
Where
Lane County, 3.96 mi SW of Healy to 1.34 mi SSW of Healy
Rating
EF1
Path length
3 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.562, -100.675

EF1 damage was done to trees and a barn.

Tornado, Scott

When
May 25, 1:58 PM CST to 1:59 PM CST
Where
Scott County, 2.72 mi NE of Scott City to 3 mi NW of Tractor
Rating
EF0
Path length
0.49 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
38.513, -100.872

This was a brief tornado that made contact for about 30 seconds.

Hail, Scott

When
May 25, 2:00 PM CST
Where
Scott County, 2.79 mi WNW of Sandon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.540, -100.830

Hail, Scott

When
May 25, 2:05 PM CST
Where
Scott County, 2.34 mi NNW of Sandon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.560, -100.800

Hail, Pawnee

When
May 25, 2:26 PM CST
Where
Pawnee County, 7.02 mi NNW of Burdett Rozel Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.320, -99.530

Hail, Rush

When
May 25, 2:36 PM CST
Where
Rush County, 4.15 mi S of Alexander
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.410, -99.550

Tornado, Rush

When
May 25, 2:37 PM CST to 2:40 PM CST
Where
Rush County, 4.41 mi SSW of Nekoma to 2.85 mi SSW of Nekoma
Rating
EF0
Path length
1.9 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
38.414, -99.470

This tornado did not encounter anything to damage.

Hail, Lane

When
May 25, 2:42 PM CST
Where
Lane County, 2.07 mi S of Amy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.450, -100.600

Hail, Rush

When
May 25, 2:55 PM CST
Where
Rush County, 4.26 mi SW of Nekoma
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
38.430, -99.490

Hail, Ellis

When
May 25, 3:10 PM CST
Where
Ellis County, 2.12 mi SE of Yocemento
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.880, -99.390

Tornado, Rush

When
May 25, 3:15 PM CST to 3:16 PM CST
Where
Rush County, 1.51 mi SSE of La Crosse to 1.75 mi SE of La Crosse
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
38.512, -99.285

This tornado made brief contact (about 30 seconds).

Hail, Scott

When
May 25, 3:23 PM CST
Where
Scott County, 1.76 mi WNW of Manning
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.560, -100.750

Tornado, Trego

When
May 25, 3:23 PM CST to 3:26 PM CST
Where
Trego County, 3.76 mi NE of Ogallah to 4.19 mi NNW of Riga
Rating
EF0
Path length
1.22 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
39.014, -99.675

This was a landspout that was reported by various sources, including law enforcement that was on I-70 watching the tornado.

Hail, Scott

When
May 25, 3:27 PM CST
Where
Scott County, 1.76 mi WNW of Manning
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.560, -100.750

Hail, Scott

When
May 25, 3:35 PM CST
Where
Scott County, 0.54 mi W of Modoc
Measured
2.5 in hail
Reported by
Public
Coordinates
38.480, -101.090

Tornado, Rush

When
May 25, 3:47 PM CST to 3:48 PM CST
Where
Rush County, 1.59 mi N of Otis to 1.99 mi N of Otis
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.553, -99.056

This tornado made contact for only 30 seconds.

Tornado, Rush

When
May 25, 3:49 PM CST to 3:51 PM CST
Where
Rush County, 1.81 mi SSW of Bison to 1.13 mi S of Bison
Rating
EF0
Path length
1.1 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.498, -99.218

This tornado did not encounter anything to damage.

Tornado, Rush

When
May 25, 3:50 PM CST to 3:53 PM CST
Where
Rush County, 1.66 mi W of Timken to 1.21 mi WNW of Timken
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.474, -99.210

This was a slow moving landspout.

Hail, Ness

When
May 25, 4:45 PM CST
Where
Ness County, 4.32 mi ESE of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -99.830

Hail, Rush

When
May 25, 5:20 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.530, -99.310

Hail, Rush

When
May 25, 5:35 PM CST
Where
Rush County, 2.14 mi NNE of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.560, -99.310

Hail, Rush

When
May 25, 5:35 PM CST
Where
Rush County, 0.54 mi W of La Crosse Hoover Arp
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.530, -99.330

Hail, Rush

When
May 25, 5:42 PM CST
Where
Rush County, 1.62 mi E of La Crosse
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.530, -99.270

Thunderstorm Wind, Gray

When
May 25, 6:20 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.540, -100.630

Hail, Rush

When
May 25, 6:55 PM CST
Where
Rush County, 2.14 mi SSW of Rush Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.440, -99.310

Hail, Barber

When
May 25, 7:36 PM CST
Where
Barber County, Sun City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -98.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109625, 109613, 109633, 109635, 109627, 109629, 109628, 109725, 109726, 109631, 109630, 109618, 109619, 109729, 109616, 109624, 109614, 109731, 109632, 109728, 109636, 109634, 109734, 109732, 109733, 109617, 109623, 109620, 109621, 109622, 109615, 109626, 109612.